Morning Agitation & Extremely Lethargic All Day
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Morning Agitation & Extremely Lethargic All Day


I have been on Depakote, Tripleptal, Zyprexa, and the list goes on. Now i am on 4500mg of neurontin per day, 300mg of lamictal and 1mg twice a day of xanax xr (extended release). I dont know if the neurontin does anything, but I take it every few hours (1200mg), and it may just be the psychological effect of taking SOMETHING. The lamictal, same deal - not sure if it even works, been on it for 2 months - 400mg makes me get angry easily, 300mg does sometimes, 200mg i KNOW does nothing useful. the xanax xr helps greatly. My question is, when I wake up I am instantly agitated (not angry, just agitated) - very awake, no matter how much sleep, (unless VERY little sleep, but I have no trouble sleeping), and feel incredibly uneasy. I call this morning agitation syndrome, for lack of better wording. It starts my day off badly, and it takes a lot of positive things in my day to get me back to 'normal' (whatever that is). If my day does not have anything positive in it, or WORSE - I have nothing to do planned that makes me leave the house - I feel extremely lethargic all day and want to do nothing. This is my cycling, even on the meds. I would really appreciate ANY ideas or suggestions. Thank you.


Dear Mr. M' --
Between the Depakote, Trileptal and Zyprexa, one might expect to be somewhat slowed down. Then add Neurontin, which many people find quite sedating, at a very high dose -- I wonder if the "extremely lethargic all day" could be associated with medications, and the morning agitation coming from a period without as much medication. So, obviously, the next thing would be to wonder whether any of the medications could be causing the agitation, and leading perhaps thereby to the need for so many others to hold back the agitation. This is the same logic I apply when someone is on an antidepressant, i.e. "is there any way the antidepressant could be making things worse?", where usually the only way to find out for sure is to taper it off slowly. And that certainly doesn't always work -- though it does, often enough, that I still use that strategy a lot. If one can solve a problem by using less medication, that's good, obviously.

However, you and your doctor could have evolved the current set of med's in a very systematic way and it could be that all of them are clearly required; so I'm just offering one perspective, since you asked, that you might talk about with your doctor. Lamotrigine might be a candidate for the "making things worse" agent, especially given the reactions you get at these different doses; I say "might" because the research team that's been studying it is coming out pretty strongly saying it doesn't make things worse in this way when they study large groups of patients. But individual patients might have reactions that we just can't see in those large groups, so in my view, especially given your description, I'd keep lamotrigine on the list of potential culprits.

Neurontin is more widely recognized to have the capacity to make things worse, sort of acting like an antidepressant itself in that respect, so it would be high on my list of "could it be making things worse?" candidates.

Finally, once in a while I hear mood experts say that one can try to treat someone who's gone into sustained bipolar depression symptoms (e.g. from cycling symptoms) by lowering the mood stabilizer dose. This is obviously running the risk of letting the cycling start all over again. But it's another "treat by lowering medication number" strategy you could talk about with your doctor. I've never seen a research study that looked at how effective, or how risky, this strategy is, however -- it's just the kind of thing you can hear tossed around when people are brainstorming strategies.

Don't take any of these steps without talking with your doctor, all right? You could for sure make things worse that way. Good luck with all this.

Dr. Phelps


Published July, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?